Thunderstorm Wind, Jackson
- When
- May 24, 6:20 PM MST
- Where
- Jackson County, 9.52 mi ENE of Belvidere
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.898, -101.104
A line of thunderstorms moved across Jackson County, producing wind gusts around 60 mph in the Belvidere area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of thunderstorms moved across Jackson County, producing wind gusts around 60 mph in the Belvidere area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 24, 4:27 PM MST, 1 hour 53 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 527 PM MDT TUE MAY 24 2016 .SHORT TERM...(This Evening Through Wednesday Night) Issued at 218 PM MDT Tue May 24 2016 Upper low spins over southern Saskatchewan, with southwest flow and a 70-80 kt jet over the CWA. At the surface, there's an area of high pressure over western ND and low pressure over southern WY. Winds across the CWA are southeasterly, bringing in more moist air with dew points in the 40s across central/western SD. Dew points are in the 30s across northeastern WY, with cooler temps in the 60s. Clouds are increasing, and radar is showing some showers over portions of the area. Upper divergence and energy associated with the low pressure system will aid in thunderstorm development this afternoon and evening, with the best energy over Nebraska. Instability is marginal over much of northeastern WY and western SD, with the best MLCAPE near 1000 J/kg along the Nebraska border. However, 0-6km shear up to 60 kts may result in a few severe thunderstorms. Precipitable water this evening will be around 150% of normal. Forecast soundings indicate the biggest threats will be strong winds and heavy rain, although large hail cannot be ruled out, especially near the Nebraska border. Hi-res convective models are showing a band of thunderstorms moving through the CWA this evening, shifting east of the area by morning. Additionally, there may be a secondary batch of storms that moves through the northeastern WY/Black Hills area as more shortwave energy pushes into the region. On Wednesday, NAM and GFS are showing the upper low splitting into two lows, while the ECMWF has a strong wave instead of a closed low. Nonetheless, this low/wave will help produce more showers/storms across the area, with better chances across northwestern SD. Surface low will move through SD and drag a cold front through the area. Highs will range from the 60s across the western CWA to the lower 80s across south central SD. With dew points in the mid to upper 50s across central SD, models are showing MLCAPE of 1000-2000 J/kg there. Best 0-6 km shear of 35-45 kts is also over south central SD, and so that area will have the greatest chance in our CWA of any thunderstorms becoming severe. .LONG TERM...(Thursday Through Tuesday) Issued at 218 PM MDT Tue May 24 2016 Persistent upper level troughing over the northwest CONUS will keep active southwest flow across the Northern Plains through the Memorial Day weekend. Periodic shortwave energy will eject out of the trough, keeping a daily chance of showers and thunderstorms in the forecast through the holiday weekend. Temperatures will be near seasonal averages, with highs each day generally in the mid 60s to upper 70s. Lows at night will be in the 40s to mid 50s. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 520 PM MDT Tue May 24 2016 sct Showers and thunderstorms will move east across the area this evening. Some strong storms will be possible...mainly near the Nebraska border. MVFR/IFR conditions will be possible near any precipitation. A cold front will move into the area early wed morning with mvfr to ifr conds possible across ne wy into nw sd. Conds will trend vfr all locations wed afternoon. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...Pojorlie LONG TERM...13 AVIATION...JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 211 PM MDT TUE MAY 24 2016 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER- OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 211 PM MDT TUE MAY 24 2016 /311 PM CDT TUE MAY 24 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON INTO TONIGHT. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM WEDNESDAY THROUGH MONDAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 505 PM MDT TUE MAY 24 2016 SDZ027-041-242330- SOUTHERN FOOT HILLS SD-FALL RIVER SD- 505 PM MDT TUE MAY 24 2016 ...STRONG THUNDERSTORM OVER SOUTH CENTRAL FALL RIVER COUNTY... AT 504 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RUMFORD...OR 15 MILES SOUTHEAST OF EDGEMONT...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ARDMORE...RUMFORD AND ANGOSTURA RESERVOIR. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR ANGOSTURA RESERVOIR...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4301 10375 4319 10382 4333 10342 4300 10329 TIME...MOT...LOC 2304Z 251DEG 27KT 4312 10363 JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 550 PM MDT TUE MAY 24 2016 SDZ043-250015- JACKSON SD- 550 PM MDT TUE MAY 24 2016 ...STRONG THUNDERSTORM OVER CENTRAL JACKSON COUNTY UNTIL... AT 549 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF KADOKA...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL JACKSON COUNTY...SOUTHWEST OF KADOKA. THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 144 AND 149. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4360 10161 4368 10179 4387 10163 4376 10133 TIME...MOT...LOC 2349Z 218DEG 25KT 4372 10163 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
615 PM MDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 13 NW SLIM BUTTE 43.19N 103.00W
05/24/2016 E60 MPH OGLALA LAKOTA SD TRAINED SPOTTER
0600 PM HAIL 13 NW SLIM BUTTE 43.19N 103.00W
05/24/2016 E1.00 INCH OGLALA LAKOTA SD TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
626 PM MDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST 4 NNW PINE RIDGE 43.08N 102.59W
05/24/2016 M70 MPH OGLALA LAKOTA SD MESONET
&&
MESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
636 PM MDT TUE MAY 24 2016
SDZ032-043-250100-
HAAKON SD-JACKSON SD-
636 PM MDT TUE MAY 24 2016
...STRONG THUNDERSTORM OVER NORTHEASTERN JACKSON AND SOUTHEASTERN
HAAKON COUNTIES...
AT 635 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BELVIDERE...OR 14 MILES EAST OF KADOKA...MOVING NORTH AT 20 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BELVIDERE.
THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 158
AND 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4383 10137 4402 10138 4401 10105 4400 10105
4399 10107 4388 10106 4384 10108 4385 10110
4383 10114
TIME...MOT...LOC 0035Z 188DEG 17KT 4389 10124
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
649 PM MDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 2 N MANDERSON 43.27N 102.47W
05/24/2016 E1.25 INCH OGLALA LAKOTA SD PUBLIC
0640 PM TSTM WND GST 2 N MANDERSON 43.27N 102.47W
05/24/2016 E60 MPH OGLALA LAKOTA SD PUBLIC
&&
METhe Rapid City radar (KUDX), 140 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
2 thunderstorm wind. Local standard time, as filed.
The spotter estimated wind gusts at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627252, 627253.